Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 33, NWS Glasgow, MT

October 16, 201212 counties in Montana

NWS Glasgow, MT issued this red flag warning at Oct 16, 2012, 2:28 PM MDT for 12 counties in Montana. It took effect at Oct 17, 2012, 12:00 PM MDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2012, 2:28 PM MDT (20:28 UTC)
In effect from
Oct 17, 2012, 12:00 PM MDT
Expired
Oct 17, 2012, 2:07 AM MDT
In force
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WWUS85 KGGW 162028
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
228 PM MDT TUE OCT 16 2012

...VERY WINDY AND DRY CONDITIONS EXPECTED ON WEDNESDAY...

.A POTENT FALL SEASON STORM SYSTEM WILL BRING STRONG WINDS TO
NORTHEAST MONTANA ON WEDNESDAY. THESE WINDS...COMBINED WITH
OVERALL DRY CONDITIONS AND RELATIVE HUMIDITY AS LOW AS THE MID
TO UPPER 20S...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS
NORTHEAST MONTANA ON WEDNESDAY.

MTZ120-122-134>137-170830-
/O.UPG.KGGW.FW.A.0025.121017T1800Z-121018T0600Z/
/O.NEW.KGGW.FW.W.0033.121017T1800Z-121018T0600Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
228 PM MDT TUE OCT 16 2012

...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 120...122...134...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON WEDNESDAY TO MIDNIGHT MDT WEDNESDAY NIGHT. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135... 
  136 AND 137.

* WINDS...NORTHWEST 35 TO 45 MPH WITH GUSTS UP TO 60 MPH.

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT IN PETROLEUM AND
  GARFIELD COUNTY AND THE WESTERN END OF THE CMR REFUGE.
  INCREASING TO AROUND 40 PERCENT FROM NOTHERN VALLEY TO SHERIDAN
  COUNTIES. 

* IMPACTS...ANY STARTS THAT DEVELOP WILL QUICKLY SPREAD AND WILL
  BE DIFFICULT TO CONTAIN. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
1 follow-up statement
274 
WWUS85 KGGW 170807 AAA
RFWGGW

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
207 AM MDT WED OCT 17 2012

MTZ120-122-134>137-170915-
/O.CAN.KGGW.FW.W.0033.121017T1800Z-121018T0600Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
207 AM MDT WED OCT 17 2012

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 120...122...134...135...136 AND
137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED
FLAG WARNING. 

WIDESPREAD WETTING RAINS HAVE OCCURRED ACROSS NORTHEAST MONTANA
OVERNIGHT. WHILE STRONG NORTHWEST WINDS 35 TO 45 MPH WITH GUSTS TO
65 MPH ARE EXPECTED...CRITICAL FIRE WEATHER CONDITIONS ARE NO
LONGER EXPECTED. 

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Oct 16, 10:44 AM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Oct 16, 10:44 AM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1044 AM MDT TUE OCT 16 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
UPDATE...A STRONG UPPER WAVE IS PUSHING THROUGH CENTRAL
MONTANA...INTO EASTERN MONTANA. WIDESPREAD SHOWERS ARE PRESENT ON
THE LEADING EDGE OF THE SYSTEM...WITH SOME THUNDERSTORMS EVIDENT
OVER NORTHWEST MONTANA. BIGGEST CHANGE FOR THE UPDATE WAS TO
INCREASE POPS INTO THE EVENING HOURS WITH THE SYSTEM. STRONG WINDS
CONTINUE TO LOOK LIKELY BY THIS AFTERNOON...AND ESPECIALLY
TOMORROW WITH COLD AIR ADVECTION ON THE BACKSIDE OF THE EXITING
SYSTEM. THUS NO CHANGES TO THE CURRENT HIGHLIGHTS. GILCHRIST

PREVIOUS DISCUSSION...WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD
SHOWING THE STRONG AND ACTIVE STORM SYSTEM NOW EMERGING THROUGH
THE NORTHERN ROCKIES. UPPER LEVEL TROUGH AXIS IS NOW PUSHING
ONSHORE THROUGH THE PACIFIC NORTHWEST WITH PLENTIFUL MOISTURE
ADVANCING EASTWARD AHEAD OF THE TROUGH AXIS ACROSS THE CONTINENTAL
DIVIDE. RADAR IMAGERY NOW SHOWING A VERY LINEAR NORTH-SOUTH BAND
OF PRECIPITATION PUSHING THROUGH GREAT FALLS AND HEADING THIS WAY.

FORECAST CHALLENGES WILL FOCUS ON THE HIGH WIND EVENT EXPECTED TO
IMPACT NORTHEAST MONTANA TODAY THROUGH LATE WEDNESDAY. MORE
SPECIFICALLY...THE TIMING AND ARRIVAL OF THE SUDDEN HIGHER WINDS
FROM THE WEST AND EXACTLY WHEN AND HOW FAR THEY SPREAD EAST
THROUGH PORTIONS OF OUR CWA.

MODEL DATA CONTINUES TO SHOW HIGH WIND CRITERIA BEING REACHED
TODAY ACROSS OUR WESTERN AND CENTRAL ZONES...DIMINISHING SOMEWHAT
TONIGHT...THEN INCREASING BEYOND HIGH WIND CRITERIA AGAIN FOR OUR
ENTIRE CWA ON WEDNESDAY. FELT CONFIDENT ENOUGH IN THAT AND ITS
RECENTLY CONSISTENT MODEL DEPICTION TO UPGRADE THE PREVIOUS HIGH
WIND WATCH TO A HIGH WIND WARNING THROUGHOUT OUR ENTIRE CWA FOR
WEDNESDAY.

THE DYNAMIC SYSTEM WILL BE FAIRLY QUICK TO MOVE THROUGH THE AREA
WITH ITS INTERMITTENT PERIODS OF PRECIPITATION AND DRY SLOT
SUBSIDENCE. SO...SOME TIMING ISSUES STILL PERSIST...BUT HAVE SPLIT
TODAY GRIDS INTO 3-HOURLIES TO SHOW CURRENT THINKING. JUST ENOUGH
INSTABILITY WILL BE PRESENT TO MIX IN SOME ISOLATED THUNDERSTORMS
WITH THE RAIN SHOWERS MOVING THROUGH THE AREA TODAY.

AS FOR WEDNESDAY NIGHT...MODELS ARE SHOWING MORE RUN TO RUN
CONSISTENCY WITH TREATMENT OF THE BACKSIDE TROWAL FEATURE AS THE
SYSTEM DESCENDS INTO THE NORTH CENTRAL PLAINS. AT MOST...IT SEEMS
ONLY OUR FAR NORTHEAST ZONES MAY BE IMPACTED BY A WINTRY MIX OF
PRECIPITATION WITH THIS BACKSIDE TROWAL FEATURE. MAY ONLY CLIP
PLENTYWOOD WITH HALF AN INCH OF SNOW.

BY THURSDAY...PRESSURE GRADIENT BEGINS TO RELAX AND WINDS BEGIN TO
DIMINISH AS PRECIP IS PUSHED FAR AWAY FROM OUR CWA. BMICKELSON

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
A DEEP UPPER LOW MOVES INLAND ACROSS WESTERN CANADA ON FRIDAY.
A SHORTWAVE TROUGH TRACKS ACROSS ALBERTA AND SASKATCHEWAN WHICH
WILL FLATTEN THE RIDGE OVER MONTANA. THE WAVE WILL DRAG A COLD
FRONT ACROSS EASTERN MONTANA EITHER FRIDAY AFTERNOON AND NIGHT. MOISTURE
STAYS TO THE NORTH...SO LOOK FOR A WARM AND DRY DAY FOR THE
FORECAST AREA.

THE UPPER LOW WILL EVENTUALLY COVER A LARGE AREA OF WESTERN CANADA
FROM BRITISH COLUMBIA TO SASKATCHEWAN ALONG WITH THE NORTHWEST
TERRITORIES OVER THE WEEKEND. MODELS STILL DIFFER ON HANDLING
SHORTWAVES ON THE SOUTH SIDE OF THE LOW THAT WILL PASS THROUGH
MONTANA. THE GFS MAINTAINS A WSW FLOW ALOFT WHILE THE ECMWF IS
MORE SW WITH A DEEPER PACIFIC NW TROUGH. THE MODELS DO AGREE ON
MUCH COLDER TEMPERATURES AS THE WEEKEND PROGRESSES BUT DIFFER ON
THE TIMING OF PRECIPITATION. WILL BROADBRUSH A SLIGHT CHANCE OF
RAIN AND SNOW SHOWERS DEPENDING ON TEMPERATURES FOR THE MOST PART.

THE MODELS SPLIT THE LOW INTO 2 SYSTEMS EARLY NEXT WEEK. BOTH
MODELS KEEP ONE LOW IN THE PACIFIC OFF THE WASHINGTON COAST. THE
ECMWF KEEPS THE EASTERN LOW OVER SASKATCHEWAN AND MANITOBA AND
KEEPS MONTANA COLD. THE GFS SENDS THE LOW EAST AND BUILDS A RIDGE
OVER MONTANA WITH A SIGNIFICANT WARMING TREND. THE PREVIOUS RUN OF
THE GFS KEPT MONTANA IN A BROAD TROUGH AND COLD. WILL MAINTAIN A
COLD FORECAST CLOSER TO THE ECMWF FOR NOW. FORRESTER

&&

.AVIATION...
CONDITIONS WILL BE VFR TODAY AND TONIGHT...BUT VERY WINDY. A FRONTAL
PASSAGE WILL BRING SOME RAIN SHOWERS THROUGH THE AREA FROM WEST TO
EAST THIS MORNING. THE FRONT WILL BE FOLLOWED BY CLEARING SKIES
AND MUCH STRONGER WESTERLY WINDS. BY MID MORNING EXPECT WINDS TO
INCREASE OUT OF THE WEST- SOUTHWEST TO 15 TO 30 KTS...INCREASING
TO 25 TO 35 KTS WITH GUSTS TO 45 TO 50 KTS IN THE AFTERNOON. AFTER
SUNSET...WINDS WILL DECREASE TO AROUND 20 KTS. THE STRONG WINDS
WILL RETURN AGAIN WEDNESDAY MORNING WITH SPEEDS OF 30 TO 40 KNOTS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT WEDNESDAY NIGHT FOR CENTRAL
AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...
PETROLEUM...GARFIELD...MCCONE...NORTHERN PHILLIPS...SOUTHWEST
PHILLIPS...NORTHERN VALLEY.

FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR MTZ120-122-134>137.

HIGH WIND WARNING FROM 9 AM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY
NIGHT FOR DANIELS...SHERIDAN...WESTERN ROOSEVELT...RICHLAND...
DAWSON...PRAIRIE...WIBAUX...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Oct 16, 3:39 AM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
339 AM MDT TUE OCT 16 2012

MTZ016>027-059>062-170900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
339 AM MDT TUE OCT 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 9 AM THIS MORNING THROUGH
MIDNIGHT WEDNESDAY NIGHT. AN ACTIVE STORM SYSTEM WILL MOVE
THROUGH THE REGION BEGINNING TODAY. STRONGER WINDS ARE EXPECTED TO
GRADUALLY WORK THEIR WAY FROM WEST TO EAST ACROSS WESTERN PORTIONS
OF NORTHEAST MONTANA THIS AFTERNOON WITH WINDS IN THE 35 TO 45 MPH
RANGE AND GUSTS TO 60 MPH. THE STORM WILL BRING ALONG SOME COLDER
TEMPERATURES AS WELL ON WEDNESDAY NIGHT INTO THURSDAY...CHANGING
THE PRECIPITATION OVER TO SNOW ALONG THE CANADIAN AND NORTH DAKOTA
BORDERS WITH LESS THAN A QUARTER INCH OF SNOW ACCUMULATION
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF NORTHEAST MONTANA
WEDNESDAY AFTERNOON AND EVENING. BEHIND THE COLD FRONT AND
SANDWICHED BETWEEN LOW PRESSURE TO THE NORTHEAST AND HIGH PRESSURE
TO THE WEST...STRONGER WINDS WILL DEVELOP AGAIN ON WEDNESDAY
ACROSS ALL OF NORTHEAST MONTANA. THE ARRIVAL OF COLDER AIR BEHIND
THE SYSTEM LATE WEDNESDAY NIGHT COULD PRODUCE A WINTRY MIX OF
PRECIPITATION ALONG THE FAR NORTHEASTERN AND EASTERN EDGES OF
MONTANA...WITH LESS THAN A HALF INCH OF SNOW ACCUMULATION EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:56 PM MDTSpecial Weather StatementGGWPhillips49 min

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.